Alert archive / Tennessee / Tornado Warnings in 2004

Tornado Warning 33, NWS Huntsville, AL

October 19, 2004Franklin County, Tennessee

NWS Huntsville, AL issued this tornado warning at Oct 19, 2004, 2:49 AM CDT for Franklin County, Tennessee. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 19, 2004, 2:49 AM CDT (07:49 UTC)
Expired
Oct 19, 2004, 3:30 AM CDT
In force
41 min
Issued by
NWS Huntsville, AL
Area
Counties, with a storm outline in the text

County Franklin County, TN

The radar

The Northeast Alabama radar (KHTX), 53 km from the middle of the area, began a volume at 07:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 18, 10:55 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 7.8 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2004-10-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 501 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2004-10-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 558 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
501 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
627 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
558 m²/s²
0-3 km storm-relative helicity
651 m²/s²
Significant tornado parameter
0.9
Supercell composite
16.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KHUN 190749
TORHUN
TNC051-190830-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
248 AM CDT TUE OCT 19 2004

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  FRANKLIN COUNTY IN TENNESSEE

* UNTIL 330 AM CDT

* AT 247 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO 6 MILES NORTHWEST OF ESTILL SPRINGS...MOVING EAST AT 35
  MPH.

* LOCATIONS NEAR THE PATH OF THIS TORNADO INCLUDE...
  ESTILL SPRINGS.

THIS STORM SHOWS STRONG ROTATION...AND MAY PRODUCE A TORNADO AT ANY
TIME. DO NOT WAIT...GO TO A SAFE PLACE NOW PUT AS MANY WALLS AS
POSSIBLE BETWEEN YOU AND THE STORM.

TORNADOES AT NIGHT ARE ESPECIALLY DANGEROUS. DO NOT WAIT UNTIL YOU
SEE OR HEAR THE TORNADO...IT MAY BE TOO LATE. TAKE COVER NOW.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 4 AM CDT.

LAT...LON 3539 8635 3522 8628 3539 8554 3562 8563

$$

SCHAUB

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Oct 18, 11:05 PM CDT, 3 hours 44 minutes earlier.

Area forecast discussion, Oct 18, 11:05 PM CDT, 3 hours 44 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1105 PM CDT MON OCT 18 2004

.UPDATE...
UPDATED ZONES COMING OUT FOR A NEW TORNADO WATCH TO BE ISSUED FOR
PORTIONS OF AL AND TN...INCLUDING COLBERT...FRANKLIN...LAUDERDALE...
LAWRENCE...LIMESTONE...MADISON...AND MORGAN COUNTIES IN AL AND
LINCOLN...FRANKLIN...AND MOORE COUNTIES IN TN. WW 863 WILL BE VALID
UNTIL 09Z/4 AM CDT.
&&

.DISCUSSION...
ETA SEEMS TO SUGGEST THAT THE BEST POTENTIAL FOR CONVECTION
OVERNIGHT WILL BE ACROSS THE ARK-LA-MISS REGION NEAR JAN...WITH THE
BEST INSTABILITY AND MOISTURE...AND THE STRONGER OVERALL DYNAMICS.
WARM FRONT WILL REMAIN WELL TO OUR N SO THAT FOCUSING MECHANISM IS
ALSO PROBABLY OUT OF RANGE. IF STORMS DO FIRE TO THE SW...THERE IS
A DECENT CHANCE THAT THIS WILL STARVE MOISTURE NEEDED FOR LOCAL
DEVELOPMENT. FOR TEMPS...WILL TREND TOWARDS THE WARMER ETA MOS FOR
MINS.

COMPLEX THAT COULD DEVELOP OVERNIGHT DOES HAVE THE POTENTIAL TO
TRANSLATE EWD AND CREATE A WET/STORMY MORNING ACROSS THE TN VALLEY.
AM HRS DO LOOK LIKE THE BEST CHANCE OF RAIN WITH SOME SEMBLANCE OF A
LLVL JET AND BETTER INSTABILITY...BUT THINK ANY SVR ACTIVITY HERE
WILL PROBABLY BE PRETTY ISOLATED. BOTH THE DYNAMICS AND INSTABILITY
WEAKEN DURING THE DAY...SO PLAN TO EMPHASIZE MORNING AS A BETTER
TIME FOR RAINFALL IN THE GRIDS AND ZONES. ALSO PLAN TO TREND AGAIN
TOWARDS THE COOLER ETA MOS FOR MAX TEMPS TOMORROW...AS WIDESPREAD
CLOUD COVER AND RAINFALL SHOULD KEEP HEATING TO A MINIMUM.

THINGS SHOULD BEGIN TO DRY OUT TUES NIGHT INTO WED AS UPR RIDGING
BEGINS TO DEVELOP...AND REMAINDER OF THE PD LOOKS DRY AS HIGH
PRESSURE BUILDS. GOING TEMPS AND FCST LOOKED PRETTY GOOD FOR THIS
TIME PD...WITH ONLY MINOR CHANGES MADE.

EXTENDED (THURSDAY THROUGH MONDAY)...
DAYS 4-7 HINGE LARGELY ON THE STRENGTH OF AN UPR-LVL RIDGE...WHETHER
IT IS STRONG ENOUGH TO DEFLECT A SHORTWAVE OVER THE MID MS AND OH
VALLEYS. THERE IS A BIT MORE SPREAD IN THE MED-RANGE MODELS
CENTERING PRIMARILY ON THE STRENGTH OF THE HIGH AND THE EXACT TIMING
AND STRENGTH OF THE SHORTWAVE...BUT THERE IS NOT QUITE ENOUGH SPREAD
TO HAVE A SIGNIFICANT PREFERENCE. IN GENERAL...DOESNT LOOK LIKE A
VERY DIFFERENT FCST EITHER...AS A STRONG FRONT WILL APPROACH THE
AREA DURING THE WEEKEND...BUT FIZZLE OUT AS HIGHLY-AMPLIFIED FLOW
BECOMES MORE ZONAL AGAIN. MODELS NOW DEPICT A SECOND SHORTWAVE
DIGGING IN ACROSS THE NERN CONUS WHICH GIVES NEW LIFE TO THE FRONT
JUST BEYOND DAY 7...BUT WILL MAKE THE FCST DRY FOR MONDAY ATTM.

NOT MANY CHANGES MADE TO THE EXTENDED...WITH JUST MINOR ADJUSTMENTS
IN TIMING FOR THE WEEKEND AND THE USUAL TWEAKS TO TEMPERATURES.
&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...TORNADO WATCH 861 ALZ001>004 THRU 11PM CDT.
TN...TORNADO WATCH 862 TNZ076-TNZ096-TNZ097 THRU 11PM CDT.
&&

27/24
Hazardous weather outlook, Oct 18, 11:19 PM CDT, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1119 PM CDT MON OCT 18 2004

ALZ001>010-016-TNZ076-096-097-191015-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
1119 PM CDT MON OCT 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...(THROUGH TONIGHT)...

DUE TO AN AXIS OF UNSTABLE AIR...ALONG WITH PERSISTENT SHEAR ACROSS
THE REGION...THUNDERSTORMS WILL CONTINUE TO MOVE THROUGH THE
TENNESSEE VALLEY OVERNIGHT. SEVERE THUNDERSTORMS ARE POSSIBLE...
WITH THE MAIN THREAT BEING DAMAGING WINDS AND LARGE HAIL. SOME OF
THESE THUNDERSTORMS WILL BE CAPABLE OF DEVELOPING STRONG ROTATION AND
THEREFORE TORNADOES. AT THIS TIME...THE BEST CHANCES OF THUNDERSTORM
DEVELOPMENT WILL BE ALONG AND WEST OF INTERSTATE 65 IN ALABAMA...AND
ACROSS SOUTHERN MIDDLE TENNESSEE.

ANOTHER LARGE COMPLEX OF SHOWERS AND THUNDERSTORMS MAY DEVELOP OVER
ARKANSAS...LOUISIANA...AND MISSISSIPPI OVERNIGHT TONIGHT...WHICH MAY
BEGIN TO AFFECT THE REGION TOWARDS DAYBREAK.

.DAYS TWO THROUGH SEVEN...(TUESDAY THROUGH SUNDAY)...

IF THE COMPLEX OF SHOWERS AND THUNDERSTORMS DOES DEVELOP WEST OF THE
AREA TONIGHT...A ROUND OF SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS
THE AREA MAINLY DURING THE MORNING ON TUESDAY. WHILE ISOLATED SEVERE
THUNDERSTORMS WILL BE POSSIBLE...WITH THE MAIN THREAT BEING STRONG
STRAIGHT LINE WINDS...A WIDESPREAD SEVERE WEATHER EVENT APPEARS
UNLIKELY.

ANOTHER UPPER LEVEL DISTURBANCE MAY HELP TRIGGER SOME MORE SHOWERS
AND THUNDERSTORMS ACROSS MISSISSIPPI LATE TUESDAY AFTERNOON...WHICH
MAY IN TURN MOVE ACROSS THE AREA TUESDAY EVENING. HOWEVER...
CONFIDENCE IN ADDITIONAL REDEVELOPMENT IS LOW.

BEYOND TUESDAY...UPPER RIDGING WILL RESULT IN DECREASED RAIN CHANCES
FOR MID TO LATE WEEK. A WEAKENING FRONT WILL APPROACH THE AREA OVER
THE WEEKEND WHICH WILL BRING A CHANCE FOR SHOWERS AND PERHAPS A FEW
THUNDERSTORMS AT THAT TIME.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
LIKELY OVERNIGHT.

27/24

In the hours before

Local storm report, Oct 18, 9:09 PM CDT, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE HUNTSVILLE AL
909 PM CDT MON OCT 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND DMG     2 E RIVERTON            34.88N 88.04W
10/18/2004                   COLBERT            AL   EMERGENCY MNGR

            TREES AND POWERLINES DOWN IN RIVERTON AREA.

0455 PM     TORNADO          12 NNW FLORENCE         34.99N 87.75W
10/18/2004                   LAUDERDALE         AL   TRAINED SPOTTER

            SPOTTER REPORT TORNADO ON THE GROUND NEAR COUNTY RD 6 AND
            COUNTY RD 9...JUST NORTHWEST OF PETERSVILLE.

0455 PM     TSTM WND DMG     15 W FLORENCE           34.83N 87.93W
10/18/2004                   COLBERT            AL   AMATEUR RADIO

            TREES DOWN IN COLBERT PARK AREA.

0505 PM     TORNADO          10 NW FLORENCE          34.93N 87.79W
10/18/2004                   LAUDERDALE         AL   EMERGENCY MNGR

            *** 3 INJ *** 3 SLIGHTLY INJURED TAKEN TO HOSPITAL...2
            TRAILER HOMES DAMAGED...1 ROOF OFF BARN.

0505 PM     TORNADO          10 NW FLORENCE          34.93N 87.79W
10/18/2004                   LAUDERDALE         AL   EMERGENCY MNGR

            *** 3 INJ *** 3 SLIGHTLY INJURED TAKEN TO HOSPITAL...2
            TRAILERS DAMAGED AND A BARN ROOF TAKEN OFF.

0522 PM     FUNNEL CLOUD     8 E LEXINGTON           34.97N 87.23W
10/18/2004                   LAUDERDALE         AL   TRAINED SPOTTER

            TORNADO DEVELOPING ABOUT 5 MILES EAST OF GRASSY...NEAR
            LIMESTONE AND LAUDERDALE COUNTY LINE.

0530 PM     TORNADO          10 N FLORENCE           34.97N 87.67W
10/18/2004                   LAUDERDALE         AL   TRAINED SPOTTER

            TORNADO TOUCHDOWN NEAR ZIP CITY...NO REPORT OF DAMAGE.

0540 PM     FUNNEL CLOUD     10 NE FLORENCE          34.93N 87.54W
10/18/2004                   LAUDERDALE         AL   TRAINED SPOTTER

            STRONG ROTATION REPORTED JUST ABOVE GROUND NEAR
            INTERSECTION OF HWY 43 AND HWY 64.

0550 PM     TORNADO          10 NE FLORENCE          34.93N 87.54W
10/18/2004                   LAUDERDALE         AL   TRAINED SPOTTER

            TORNADO ON THE GROUND 5 MILES N OF HWY 72...NEAR COUNTY
            RD 31.

0600 PM     HAIL             5 E LEXINGTON           34.97N 87.28W
10/18/2004  0.25 INCH        LAUDERDALE         AL   AMATEUR RADIO

            NEAR GRASSY

0600 PM     HAIL             5 E LEXINGTON           34.97N 87.28W
10/18/2004  0.25 INCH        LAUDERDALE         AL   AMATEUR RADIO

            HAIL REPORTED IN GRASSY.

0605 PM     TORNADO          E LEXINGTON             34.97N 87.37W
10/18/2004                   LAUDERDALE         AL   EMERGENCY MNGR

            TORNADO ON GROUND...CONFIRMED DAMAGE IN AREA

0605 PM     TORNADO          LEXINGTON               34.97N 87.37W
10/18/2004                   LAUDERDALE         AL   EMERGENCY MNGR

            TORNADO ON GROUND...CONFIRMED DAMAGE IN AREA.

0605 PM     TORNADO          LEXINGTON               34.97N 87.37W
10/18/2004                   LAUDERDALE         AL   AMATEUR RADIO

            NUMEROUS REPORTS OF TORNADO ON GROUND BETWEEN CENTER HILL
            AND LEXINGTON.

0618 PM     TORNADO          2 N LEXINGTON           34.99N 87.37W
10/18/2004                   LAUDERDALE         AL   AMATEUR RADIO

            DAMAGE TO HOUSE LOCATED CLOSE TO TN STATE LINE NEAR HWY
            101.

0622 PM     FUNNEL CLOUD     8 E LEXINGTON           34.97N 87.23W
10/18/2004                   LAUDERDALE         AL   TRAINED SPOTTER

            TORNADO DEVELOPING ABOUT 5 MILES EAST OF GRASSY...NEAR
            LIMESTONE AND LAUDERDALE COUNTY LINE.

0627 PM     FUNNEL CLOUD     2 WSW LESTER            34.98N 87.19W
10/18/2004                   LIMESTONE          AL   AMATEUR RADIO

            NEAR HWY 99.

0630 PM     TORNADO          LESTER                  34.99N 87.15W
10/18/2004                   LIMESTONE          AL   TRAINED SPOTTER

            NUMEROUS SPOTTER REPORTS OF ROTATION NEAR LESTER.

&&

24

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 18, 7:27 PM CDTTornado WarningHUNLincoln48 min
Oct 19, 3:13 AM CDTSevere Thunderstorm WarningHUNFranklin17 min
Oct 19, 3:21 AM CDTSevere Thunderstorm WarningHUNLincoln, Moore39 min
Oct 19, 3:30 AM CDTSevere Thunderstorm WarningHUNFranklin30 min
Oct 19, 4:27 AM CDTFlash Flood WarningHUNFranklin, Lincoln, Moore4 hr
Oct 19, 4:58 AM CDTSevere Thunderstorm WarningHUNLincoln47 min

Nearby

Tornado Warnings in Tennessee, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.